LINKEDIN 1 COMMENTMORE

Dear Dr. Roach: I was recently diagnosed with atrial fibrillation. I received excellent care, and the cardiac doctors recommended a blood thinner, with a clear preference for apixaban. The pluses of apixaban are no dietary restrictions related to the medication and no need for regular, frequent blood monitoring. I followed their advice and am now taking it. But I am increasingly concerned about the fact that there is no way to reverse damaging bleeding, as there is for warfarin users. The doctors have all told me not to fall, because the bleeding resulting from a fall most likely would lead to a debilitating stroke or death. I would like your opinion on whether it is wise to take the more convenient apixaban or to stick with warfarin.

Anon.

Dear Anon.: Apixaban (Eliquis) is one of the newer oral anticoagulants, which are used in people who have an increased risk of clot, such as people with atrial fibrillation or a history of blood clots. (People with mechanical heart valves are not candidates for the newer oral anticoagulants.) You are correct that they have several advantages, but, like warfarin (Coumadin), they still increase the risk of bleeding. The risk for bleeding is about the same, or perhaps a bit lower, in the new anticoagulants compared with warfarin. Warfarin has been in use for decades; it’s good that it has an antidote, but not good that it needs to be used.

One of the new agents, dabigatran (Pradaxa), has a specific antidote. One has been developed for apixaban and rivaroxaban (Xarelto), but it has not been approved by the Food and Drug Administration as of this writing.

It sounds to me like your biggest concern is safety, not convenience. Right now, considering apixaban and warfarin, the data show that apixaban has a lower risk of major and fatal bleeding than warfarin does. On the other hand, there is not yet an antidote for the rare case of a serious bleeding episode. Neither choice is perfect, but if the antidote for apixaban gets approved, that might end up being the safest choice. Dabigatran has an antidote available and is a very reasonable choice now.

Dear Dr. Roach: How can a patient differentiate frequent urination caused by an overactive bladder from an underlying medical problem like diabetes?

A.L.

Dear A.L.: Both overactive bladder and diabetes (both diabetes insipidus, which is an inability to properly concentrate urine, and uncontrolled diabetes mellitus, which causes loss of water along with sugar) cause excess urination. However, in overactive bladder, the urination may be frequent or urgent, but usually is in relatively small volumes, whereas in diabetes, the urination is both frequent and in large amounts. The diagnosis can be suspected by this history; however, it’s wise for the physician to obtain blood testing for diabetes insipidus (blood sodium level and sometimes urine concentration) and diabetes mellitus (blood and urine sugar or blood A1c level) in someone suspected of overactive bladder symptoms.

It’s also appropriate to look for infection, which can cause similar symptoms. In men, considering prostate enlargement is important.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDIN 1 COMMENTMORE
Read or Share this story: http://detne.ws/2pIIjaj